Nebraska, 2023

Hail in Nebraska, May 6 to 7, 2023

May 6 to 7, 2023 · NWS GID · 15 events in 8 counties and zones

Long-track, elevated supercell brings swath of large hail to portions of south central Nebraska during the evening of May 6th with additional elevated storms and large hail over far northern portions of the area late overnight. The main story with this event was a lone, elevated supercell, that cycled several times to produce a nearly continuous swath of large hail from around the Elwood, NE…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2.3 million
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Long-track, elevated supercell brings swath of large hail to portions of south central Nebraska during the evening of May 6th with additional elevated storms and large hail over far northern portions of the area late overnight. The main story with this event was a lone, elevated supercell, that cycled several times to produce a nearly continuous swath of large hail from around the Elwood, NE area ESE to around the Hebron, NE area. This supercell initially developed just W of the CWA during the late afternoon hours, well N of the primary outflow boundary that was placed just S of the NE/KS state line, and moved into Gosper Co. around 1800CDT. Despite stable conditions at/near the surface, lingering moderate elevated instability and strong effective shear enabled this supercell to continue ESE through the remainder of the evening. The largest hail reported within this swath was tennis ball size in northern Nuckolls Co. between 2000-2100CDT. The supercell exited Thayer Co. to the E shortly before 2200CDT. This portion of the severe episode was largely unexpected as this area was not included in any of the daytime SPC Day 1 Convective Outlooks.

What was more accurately anticipated was a band of elevated convection during the late overnight and early morning hours of May 6th into May 7th over far N portions of the CWA. These storms affected mainly Valley Co. between 0300-0400CDT and produced a few instances of quarter to ping pong ball size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at May 6, 2:45 PM CST, 2 hours 25 minutes earlier.

Area forecast discussion, May 6, 2:45 PM CST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
345 PM CDT Sat May 6 2023

.DISCUSSION...(This evening through Saturday)
Issued at 252 PM CDT Sat May 6 2023

Key Messages:

* Chance of thunderstorms this evening, mainly north of Highway
  92. SPC has put far northern portions of the forecast area under
  a Marginal Risk this evening, so there may be an isolated severe
  thunderstorm with large hail and damaging winds north of
  Highway 92 in Nebraska.

* Sunday will be the main severe weather threat. SPC has the
  entire area in at least a Marginal Risk, with far eastern areas
  of the forecast area in a Slight Risk for severe storms. Large
  hail, damaging winds, and isolated tornadoes are possible. The
  most likely timeframe for severe weather looks to be around 5PM
  to 1AM.

* Beyond the severe weather chances Sunday, there will be several
  periods of showers and thunderstorm chances Tuesday through the
  end of the week. The most likely timeframe for showers and
  thunderstorms will be Tuesday through Thursday night.

* Temperatures will be pretty consistent throughout the next week,
  with highs mainly in the 70s and 80s...some temperatures in the
  90s might be mixed in across portions of Kansas on Sunday.

Starting with this evening and overnight tonight, there will be a
chance of showers and thunderstorms generally along and north of
Interstate 80. Widespread severe storms are not expected, but
cannot rule out a strong to severe storm mainly along and north of
Highway 92 in Nebraska...hail up to the size of quarters and wind
gusts to around 60 mph will be possible with the strongest storms.

Sunday...
This will be the main severe weather threat of the forecast
period. While CAMs do not have a really good handle on the exact
location of thunderstorm initiation, they do have a good handle
that storms are likely to occur and that they will be generally
across central and eastern Nebraska (cannot rule out portions of
north central Kansas though). There will be ample MLCAPE, 0-6 km
shear, as well as lapse rates around 8 C/km, to help support
severe storms. Any severe storms will have the potential to
produce very large hail (at least as large as golf balls) and
damaging wind gusts. There may also be isolated tornados, but the
large hail and wind gusts should be the main threats. Even better
chances for severe weather exists further east toward far eastern
Nebraska and into Iowa. High temperatures will range from around
80 degrees north to the low 90s south.

Monday...
This will be another warm day with highs in the upper 70s and 80s.
An area of surface low pressure embedded in mostly zonal upper
flow will bring the chance for more showers and thunderstorms
Monday night into Tuesday.

Otherwise, showers and thunderstorms will be possible Tuesday into
next weekend due to several disturbances in the upper level and
surface flows. The most likely chances will be Tuesday evening
through Thursday night. It is really too early to tell if severe
weather will be a threat this far out, but it will be something to
keep an eye on as things progress.

&&

.AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Sunday)
Issued at 1215 PM CDT Sat May 6 2023

MVFR conditions are possible early in the TAF period but
otherwise, VFR conditions are expected.

Clouds: There are still areas of MVFR CIGs near the TAF sites,
but those are expected to move out by mid-afternoon today.
Afterward, expect few to scattered mid-level clouds through the
evening, then just some cirrus overnight. Sunday, CIGs will lower
not long after sunrise, but still likely in the VFR range.

Winds: NW winds this afternoon will change to westerly going into
the evening. Speeds will be 8 kts or less during this time.
Overnight, winds will become easterly, then northeast. Wind speeds
will increase to around 10-12 kts after sunrise Sunday morning.

Precipitation: Considered VCSH or VCTS between 07/08Z and 07/12Z
Sunday morning, but confidence regarding that is rather low, so
leaving that out of the TAF for now.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

DISCUSSION...Hickford
AVIATION...Hickford
Hazardous weather outlook, May 6, 2:56 PM CST, 2 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
356 PM CDT Sat May 6 2023

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
072100-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
356 PM CDT Sat May 6 2023

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Afternoon and Tonight.

This evening and overnight, although the majority of the outlook
area should remain thunderstorm-free, there is a chance that a few
storms could develop mainly within Nebraska counties north of
Interstate 80. Most activity should not be severe, but there is a
slight chance of isolated severe storms along and north of
Highway 92. If a severe storm manages to develop in that area,
hail to near the size of quarters and wind gusts to around 60 mph
will be the main threats.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Between Sunday and Friday, there are several, on-and-off chances
for thunderstorms within the area, as we remain in an active
weather pattern. That being said, it will be difficult to predict
specific day-to-day thunderstorm chances with much confidence,
especially more than a day or two in advance, so please note that
many of these chances could fluctuate upward or downward
noticeably as they get closer in time.

It will also be difficult to confidently assess the potential for
severe thunderstorms more than a day or two in advance. However,
the next chance for severe storms will be late Sunday afternoon
and evening, and some of this activity may last into the overnight
hours. Although details will still be fine-tuned through tomorrow,
areas of central and eastern Nebraska will see isolated to
scattered thunderstorms, some of which will probably be severe.
These will have the potential to produce hail to near the size of
golf balls and/or damaging winds. The most likely timeframe for
storms Sunday will be from approximately 5 PM to 1 AM. As a
result, the entire outlook area is currently under at least a
Marginal Risk of severe storms, and eastern portions of the
outlook area are under a Slight Risk for severe storms, for this
time frame.

.SPOTTER INFORMATION STATEMENT...

Spotter activation should not be needed through tonight, but any
reports of severe weather or storm damage from previous activity
over the last 24 hours would be greatly appreciated.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

The radar

The Grand Island radar (KUEX), 123 km away, was scanning. The volume nearest the first event began at 23:10 UTC.

Open the radar archive at this moment

Event by event

15 hail. Local standard time, as filed.

Hail, Gosper

When
May 6, 5:10 PM CST to 5:12 PM CST
Where
Gosper County, 6.99 mi S of Elwood to 7 mi SSE of Elwood
Measured
0.88 in hail
Reported by
Public
Coordinates
40.500, -99.870

Hail, Phelps

When
May 6, 5:25 PM CST to 5:30 PM CST
Where
Phelps County, Bertrand
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.530, -99.630

Penny to quarter size hail was reported in Bertrand.

Hail, Phelps

When
May 6, 5:46 PM CST
Where
Phelps County, 0.87 mi NW of Holdrege
Measured
0.88 in hail
Reported by
Public
Coordinates
40.460, -99.380

Hail, Kearney

When
May 6, 6:00 PM CST to 6:05 PM CST
Where
Kearney County, 0.53 mi W of Axtell
Measured
1 in hail
Reported by
Social Media
Coordinates
40.480, -99.130

Pea to quarter size hail was reported in Axtell.

Hail, Kearney

When
May 6, 6:13 PM CST
Where
Kearney County, 3.45 mi S of Minden
Measured
1 in hail
Reported by
Public
Coordinates
40.450, -98.950

Hail, Kearney

When
May 6, 6:25 PM CST
Where
Kearney County, 0.69 mi S of Norman
Measured
0.88 in hail
Reported by
Public
Coordinates
40.470, -98.780

Hail, Adams

When
May 6, 7:05 PM CST
Where
Adams County, 4.32 mi S of Ayr
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
40.358, -98.421

A lot of quarter size hail was reported via a delayed NeRAIN comment, breaking their rain gauge.

Hail, Clay

When
May 6, 7:13 PM CST to 7:25 PM CST
Where
Clay County, 6.85 mi W of Deweese to 0.53 mi W of Deweese
Measured
1.75 in hail
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
40.350, -98.260

Hail up to the size of golf balls was reported along this path.

Hail, Nuckolls

When
May 6, 7:31 PM CST
Where
Nuckolls County, 6.3 mi NW of Angus
Measured
1.75 in hail
Property damage
$25,000
Reported by
Social Media
Coordinates
40.340, -98.070

Hail, Clay

When
May 6, 7:34 PM CST to 7:40 PM CST
Where
Clay County, Edgar
Measured
2.5 in hail
Property damage
$1.5 million
Reported by
Social Media
Coordinates
40.370, -97.970

Hail up to the size of tennis balls was reported in Edgar.

Hail, Nuckolls

When
May 6, 7:45 PM CST to 7:55 PM CST
Where
Nuckolls County, 2.33 mi NNE of Angus to 4.7 mi ENE of Angus
Measured
2.5 in hail
Property damage
$250,000
Reported by
Social Media
Coordinates
40.310, -97.960

Hail up to the size of tennis balls was reported along Highway 4 west of Davenport.

Hail, Thayer

When
May 6, 7:55 PM CST to 8:05 PM CST
Where
Thayer County, 4.87 mi S of Davenport to 4.61 mi SW of Carleton
Measured
1.75 in hail
Reported by
Social Media
Coordinates
40.250, -97.810

Hail up to the size of golf balls was reported along this path.

Hail, Thayer

When
May 6, 7:55 PM CST to 8:00 PM CST
Where
Thayer County, 0.87 mi NW of Carleton
Measured
1.75 in hail
Property damage
$250,000
Reported by
Trained Spotter
Coordinates
40.310, -97.680

Hail up to the size of golf balls was reported in Carleton.

Hail, Thayer

When
May 6, 8:25 PM CST
Where
Thayer County, 1.26 mi WNW of Belvidere
Measured
0.88 in hail
Reported by
Social Media
Coordinates
40.260, -97.570

Hail, Valley

When
May 7, 2:45 AM CST to 3:05 AM CST
Where
Valley County, 3.68 mi W of Elyria to 5.4 mi ENE of Elyria
Measured
1.5 in hail
Property damage
$175,000
Reported by
Trained Spotter
Coordinates
41.690, -99.090

Hail up to the size of ping pong balls was reported along this path, ground was still partially white after sunrise.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2023Every state in 2023This day in weather historyWarnings in Nebraska, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1096320, 1096323, 1096324, 1096325, 1096327, 1096329, 1096362, 1096340, 1096342, 1096343, 1096345, 1096352, 1096355, 1096356, 1096337.